A week and a half ago, I started spiraling down into a crash.


Q: I am a 44 year old female, 5’2″, 104lbs in stage 3cd. A week and a half ago, I started spiraling down into a crash. I had mental dullness, fatigue, heart palpitations, nausea, loss of appetite, and only getting about 4 hours of sleep a night. I was on day 23 of my cycle when the crash started on Monday. I tried reducing my supplements by 50% first, than eventually stopped them all by Friday. By Sunday, I could barely stand up and could only shuffle my feet across the floor. I had some Cortef that a naturopath had given me and decided to try it. I started very slow and by Tuesday was taking almost 5 mg a day. I was feeling better, able to leave the house for a doctor’s appointment. Wednesday, I had some emotional family stress in the evening. Went to sleep fine, but then woke up Thursday at 1am and could not go back to sleep. So I tried to increase the Cortef just a tiny bit on Thursday (1/8th of a 5mg tablet) and my muscles are feeling heavy and I feel like I am going back into a crash. Why would the Cortef help and then a few days later crash me? How can I get out of this crash?

A: The use of Cortef, which is a hydrocortisone, in this crash setting is very tricky. Some people, during the crash, need more hydrocortisone. However, not everyone does well with this. Steroids, such as Cortef, can make some people worse. It all depends on not only the stage of Adrenal Fatigue, but also the ability of your body to clear the steroids, which is usually a function of the liver. If your liver function is compromised in Adrenal Fatigue, even though hydrocortisone is good for you, it is not able to be metabolized quickly and promptly out of the body. As a result, the toxin can build up in the system and, therefore, causes you to have a more severe crash or retarded recovery. I don’t recommend anyone who is on medication to self-navigate during a crash. The best thing to do is to consult your health practitioner or call one of our health coaches immediately if you feel a crash coming on. It is very important to properly navigate through a crash, because sometimes it can present itself as an opportunity for a faster recovery. However, if you are not really clear on what do, you can make the crash worse and slow your recovery.